Alert archive / Puerto Rico / High Surf Advisories in 2015

High Surf Advisory 9, NWS JSJ

November 20, 2015

NWS JSJ issued this high surf advisory at Nov 20, 2015, 5:48 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2015, 5:48 AM CST (11:48 UTC)
Expired
Nov 20, 2015, 4:01 PM CST
In force
10 hr
Issued by
NWS JSJ

The text

As transmitted, in the capitals the NWS used until 2016.

716 
WHCA42 TJSJ 201148 CCA
CFWSJU

COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
748 AM AST FRI NOV 20 2015


PRZ001-002-005-008-010-012-013-VIZ001-202000-
/O.NEW.TJSJ.SU.Y.0009.151120T1148Z-151120T2200Z/
/O.CON.TJSJ.RP.S.0026.000000T0000Z-151122T0000Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-
MAYAGUEZ AND VICINITY-CULEBRA-VIEQUES-
ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-
748 AM AST FRI NOV 20 2015

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM AST THIS EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM AST THIS EVENING. 

* WAVES AND SURF...SEAS 7-9 FEET AND BREAKING WAVES OF  9 TO 12
  FEET

* LOCATION...NORTHERN FACING COASTS OF ALL ISLANDS

* TIMING...UNTIL SATURDAY EVENING

* IMPACTS...STRONG RIP CURRENTS WILL MAKE SWIMMING OR WADING
  DANGEROUS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

&&

$$

VIZ002-202000-
/O.CON.TJSJ.RP.S.0026.000000T0000Z-151122T0000Z/
ST CROIX-
748 AM AST FRI NOV 20 2015

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
EVENING...

* LOCATION...NORTHERN FACING COASTS OF ALL ISLANDS

* TIMING...UNTIL SATURDAY EVENING

* IMPACTS...STRONG CURRENTS WILL MAKE SWIMMING OR WADING 
  DANGEROUS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$
1 follow-up statement
022 
WHCA42 TJSJ 202201
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
601 PM AST FRI NOV 20 2015


PRZ001-002-005-008-010-012-013-VIZ001-210615-
/O.CAN.TJSJ.SU.Y.0009.000000T0000Z-151120T2200Z/
/O.CON.TJSJ.RP.S.0026.000000T0000Z-151122T0000Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-
MAYAGUEZ AND VICINITY-CULEBRA-VIEQUES-
ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-
601 PM AST FRI NOV 20 2015

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
EVENING...
...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELLED THE HIGH
SURF ADVISORY...AS BREAKING WAVE HEIGHTS OF 10 FEET OR HIGHER ARE
NO LONGER EXPECTED. BREAKING WAVES OF 7-9 FEET ARE EXPECTED DURING
THE NIGHT PERIOD. HOWEVER...ANOTHER PULSE OF NNE SWELL IS FORECAST
TO ARRIVE BY SATURDAY MORNING AND WILL CREATE ONCE AGAIN BREAKING
WAVE HEIGHTS OF 10 FEET OR HIGHER....AND A NEW HIGH SURF ADVISORY
COULD BE ISSUED IN THE NEXT 4-8 HOURS.


* LOCATION...NORTHERN FACING COASTS OF ALL ISLANDS

* TIMING...UNTIL SATURDAY EVENING

* IMPACTS...STRONG RIP CURRENTS WILL MAKE SWIMMING OR WADING 
  DANGEROUS 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. 

&&

$$

VIZ002-210615-
/O.CON.TJSJ.RP.S.0026.000000T0000Z-151122T0000Z/
ST CROIX-
601 PM AST FRI NOV 20 2015

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
EVENING...

* LOCATION...NORTHERN FACING COASTS OF ALL ISLANDS

* TIMING...UNTIL SATURDAY EVENING

* IMPACTS...STRONG CURRENTS WILL MAKE SWIMMING OR WADING 
  DANGEROUS 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this high surf advisory went out at Nov 20, 4:42 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Nov 20, 4:42 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
642 AM AST FRI NOV 20 2015

.SYNOPSIS...AT UPPER LEVELS...AN UPSTREAM RIDGE AND RECENT TROUGH
PASSAGE HAVE BROUGHT NORTHERLY FLOW TO THE AREA. THE RIDGE WILL
FLATTEN OUT AND FLOW WILL BECOME WEST NORTHWEST TONIGHT THROUGH
EARLY NEXT WEEK. A WEAK RIDGE WILL MOVE THROUGH ON MONDAY NIGHT.
THEN AN APPROACHING TROUGH WILL HOLD THE AREA ON THE ENTRANCE OF
THE SUB TROPICAL JET UNTIL WINDS BEGIN TO SHIFT TO THE SOUTHWEST
AS ANOTHER TROUGH DIGS INTO THE CENTRAL CARIBBEAN THE FOLLOWING
WEEKEND.

AT MID LEVELS...HIGH PRESSURE WILL DOMINATE THE CARIBBEAN. A WEAK TROUGH
WILL PASS THROUGH THE WESTERN ATLANTIC MID WEEK THEN DEEPEN IN
PLACE LATE NEXT WEEK DIGGING INTO THE CENTRAL CARIBBEAN IN THE
PROCESS. DRY AIR WILL CONTINUE AT MID LEVELS THROUGH MONDAY WITH
MOISTURE RETURNING GRADUALLY DURING THE WEEK NEXT WEEK.

AT LOWER LEVELS...THE RIDGE OVER THE WESTERN ATLANTIC WILL DRIFT
EASTWARD AS THE WEAK TROUGH ALONG THE ATLANTIC COAST OF THE U.S.
STRENGTHENS. THE TROUGH WILL MOVE RAPIDLY NORTH NORTHEAST BUT WILL
ALSO PULL A WEAK TROUGH UP FROM THE CARIBBEAN OVER THE LOCAL AREA
THAT WILL CONTINUE THROUGH THE END OF NEXT WEEK. MOISTURE OVER THE
AREA WILL TEND TO DIMINISH OVER THE WEEKEND BUT THE PRESENCE OF
THE TROUGH WILL BRING IN SOME MORE MOISTURE WITH A LARGER INCREASE
TOWARD THE END OF NEXT WEEK.

&&

.DISCUSSION...SHOWERS...SOME HEAVY MOVED THROUGH THE LOCAL
ATLANTIC WATERS OVERNIGHT AND THROUGH MUCH OF PUERTO RICO AND THE
U.S. VIRGIN ISLANDS. SHOWERS WERE TAPERING OFF AT SUNRISE BUT
LIGHT SHOWERS STILL COVERED MUCH OF THE INTERIOR OF PUERTO RICO
AND THE CARIBBEAN WATERS EAST OF A NORTH-SOUTH LINE THROUGH PONCE.
SHOWERS ARE EXPECTED TO DIMINISH TODAY...ALTHOUGH SOME LIMITED
CONVECTION SHOULD RE-DEVELOP OVER THE INTERIOR OF PUERTO RICO
DURING THE AFTERNOON. A WEAK BAND OF MOISTURE IS EXPECTED TO
SPREAD OVER THE AREA TONIGHT AND CONTINUE THROUGH TOMORROW...BUT
THESE WILL BE SHALLOW SHOWERS WITH ONLY LIGHT ACCUMULATIONS. WINDS
WILL BECOME EASTERLY OVERNIGHT ON SATURDAY AND SHOWERS WILL TAPER
OFF CONSIDERABLY SUNDAY AND MONDAY. SCATTERED SHOWERS ARE EXPECTED
ON THE EASTERN SLOPES OF PUERTO RICO AND TO A LESSER EXTENT OVER
THE U.S. VIRGIN ISLANDS EACH MORNING EARLY NEXT WEEK. SHOWERS WILL
INCREASE AS THE TROUGH MENTIONED ABOVE EXERTS MORE INFLUENCE OVER
THE AREA.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS ALL TAF
SITES THROUGH AT LEAST 20/12Z. HOWEVER...BRIEF PASSING SHOWERS WILL
AFFECT TIST...TJSJ AND TJBQ FROM TIME TO TIME. A DRY AIR MASS IS
EXPECTED LATER IN THE MORNING...RESULTING IN PARTLY CLOUDY SKIES
WITH LITTLE OR NO SHRA ACTIVITY. DURING THE AFTERNOON...SHRA
EXPECTED ALONG THE CORDILLERA CENTRAL. SFC WINDS MAINLY FROM THE NE
AT 10 TO 15 KT WITH HIGHER GUSTS IN/NEAR SHRA WITH SEA BREEZE
VARIATIONS AFT 20/14Z.

&&

.MARINE...A SHARP PULSE OF NORTHEASTERLY SWELL THAT SENT SEAS AT
BUOY 41043 UP TO 11.5 FEET AT 20/01Z IS ARRIVING ON THE NORTH
COAST AT THIS TIME AND THE LOCAL SAN JUAN BUOY 41053 HAS SPIKED TO
8.5 FEET. SINCE THE OUTER BUOY HAS SINCE SUBSIDED TO 8.5 FEET THE
PULSE NOW MOVING ONSHORE IS EXPECTED TO SUBSIDE TO AROUND 7 FEET
SHORTLY. NEVERTHELESS THIS SWELL EVENT WILL PROVOKE A HIGH RISK OF
RIP CURRENTS. ANOTHER PULSE OF SWELL IS EXPECTED TO ARRIVE EARLY
SUNDAY MORNING WITH SIMILAR RESULTS. IT IS EXPECTED THAT THE HIGH
RISK OF RIP CURRENTS AND SMALL CRAFT ADVISORY CONDITIONS WILL
EXTEND THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  84  76  84  76 /  60  30  30  30
STT  86  77  86  77 /  40  30  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT AST
     SATURDAY NIGHT FOR NORTH CENTRAL-SAN JUAN AND VICINITY.

     SMALL CRAFT ADVISORY FROM 8 AM THIS MORNING TO MIDNIGHT AST
     SATURDAY NIGHT FOR NORTHWEST.

VI...NONE.
AM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT AST SATURDAY NIGHT FOR
     ANEGADA PASSAGE SOUTHWARD TO 17N-ATLC WATERS OF PUERTO RICO
     AND USVI FROM 10NM TO 19.5N-CARIBBEAN WATERS OF PUERTO RICO
     FROM 10 NM TO 17N-COASTAL WATERS OF NORTHERN PUERTO RICO
     OUT 10 NM-COASTAL WATERS OF NORTHERN USVI AND CULEBRA OUT
     10 NM-COASTAL WATERS OF SOUTHERN USVI VIEQUES AND EASTERN
     PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT AST SATURDAY NIGHT FOR
     COASTAL WATERS OF NORTHWESTERN PUERTO RICO OUT 10 NM-MONA
     PASSAGE SOUTHWARD TO 17N.

&&

27/12
Hazardous weather outlook, Nov 20, 4:22 AM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
622 AM AST FRI NOV 20 2015

AMZ710>745-PRZ001>013-211030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
622 AM AST FRI NOV 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.RIP CURRENTS...THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS
FOR MOST OF THE NORTHERN BEACHES IN PUERTO RICO...AS WELL AS FOR
THE WEST AND SOUTHEASTERN CORNER OF PR AND VIEQUES AND CULEBRA.
PLEASE REFER TO THE SURF ZONE FORECAST (SRFSJU) FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A NORTHERLY SWELLS OF 7-10 FEET FEET WILL CONTINUE TO IMPACT THE
LOCAL ATLANTIC WATERS AND LOCAL CARIBBEAN PASSAGES THROUGH EARLY
NEXT WEEK. THESE LONG PERIOD SWELLS WILL LIKELY CREATE HIGH SURF
ALONG THE NORTH FACING COASTS OF PUERTO RICO...CULEBRA AND
VIEQUES. FOR MORE INFORMATION...PLEASE REFER TO OUR COASTAL WATERS
FORECAST.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT RIP CURRENTS AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-211030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
622 AM AST FRI NOV 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.RIP CURRENTS...THERE IS A HIGH RISK OF RIP CURRENTS FOR MOST OF
THE NORTHERN BEACHES THE U.S. VIRGIN ISLANDS. PLEASE REFER TO THE
SURF ZONE FORECAST (SRFSJU) FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A NORTHERLY SWELLS OF 7-10 FEET FEET WILL CONTINUE TO IMPACT THE
LOCAL ATLANTIC WATERS AND LOCAL CARIBBEAN PASSAGES THROUGH EARLY
NEXT WEEK. THESE LONG PERIOD SWELLS WILL LIKELY CREATE HIGH SURF
ALONG THE NORTH FACING COASTS OF THE U.S. VIRGIN ISLANDS. FOR
MORE INFORMATION...PLEASE REFER TO OUR COASTAL WATERS FORECAST.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT RIP CURRENTS AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN SAN JUAN.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 3:02 AM CSTRip Current StatementJSJ4 days
Nov 20, 3:57 AM CSTSmall Craft AdvisoryJSJ4 days

Nearby

High Surf Advisories in Puerto Rico, 2015High Surf Advisories in U.S. Virgin Islands, 2015Every high surf advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.